Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Anti-Depressants and The Patch...

Posted by Judy on October 30, 1999, at 19:06:00

In reply to Anti-Depressants and The Patch..., posted by Racer on October 30, 1999, at 17:57:38

>>Patch package says that they're contraindicated for use with anti-depressants? Any light to be shed here?


Good question! It sent me searching the web for the SmithKline Beecham site (manufacturers of NicoDerm) to see what the contraindications were because I was prescribed the Patch many years ago by my PCP, who knew I was taking AD's but never said anything at the time about it. Her only warning was "DO *NOT* SMOKE AND WEAR THE PATCH AT THE SAME TIME!! IF YOU HAVE TO BREAK DOWN AND HAVE A CIGARETTE, TAKE THE PATCH OFF FIRST!!!"

Interestingly, the SmithKline Beecham site had *nothing* to say about contraindications/adverse effects, so I went to the next website on the list, Drake University College of Pharmacy (!NICODER.MCQ/!nicoder.htm) and found the following:

Use of NicoDerm CQ systems is contraindicated in patients with hypersensitivity or allergy to nicotine. [Judy Annotation: Wouldn't this have contraindicated our smoking a long time ago?!?]
Caution should be used in patients who have experienced any of the following:
a recent heart attack (myocardial infarction)
irregular heart beat (arrhythmia)
severe or worsening heart pain (angina pectoris)
allergies to drugs
rashes from adhesive tape or bandages
skin diseases
very high blood pressure
stomach ulcers
overactive thyroid
diabetes requiring insulin
kidney or liver disease

Drug Interactions:
Smoking cessation, with or without NicoDerm CQ therapy, results in physiological changes which may
alter the pharmacokinetics of some concomitant medications; therefore, may require dosage

Adverse Effects:
The most common adverse effects associated with topical nicotine is a short-lived erythema (abnormal
flushing of the skin), pruritus (itching), and/or burning at the application site. Other common adverse
effects include:
dyspepsia (indigestion)

My comments again: Doesn't look like a problem to me. I suffered no ill effects when I used the patch and took (?) Nardil, I think - but it's been a long time. Didn't help me quit smoking either! I was actually able to quit by using Nicorette gum, I suspect because I needed the physical gratification of opening each incredibly well-sealed piece of gum when I had the urge to smoke, same as fumbling for my cigs and lighting up I guess.

There's a wealth of information to be had on the web about the Patch - I used Northern Light as a search engine and typed in simply "Nicotine Patch"

Good luck & Merry Christmas!





Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Judy thread:14263